• Previous Article
    Erratum and addendum to "Feedback stabilization of a coupled string-beam system" by K. Ammari, M. Jellouli and M. Mehrenberger; N. H. M: 4 (2009), 19--34
  • NHM Home
  • This Issue
  • Next Article
    Ginzburg-Landau model with small pinning domains
December  2011, 6(4): 755-781. doi: 10.3934/nhm.2011.6.755

The needle problem approach to non-periodic homogenization

1. 

Technische Universität Dortmund, Fakultät für Mathematik, Vogelpothsweg 87, D-44227 Dortmund, Germany

2. 

McGill University, Department of Mathematics and Statistics, 805 Sherbrooke Street West, H3A 2K6 Montreal QC, Canada

Received  January 2011 Revised  July 2011 Published  December 2011

We introduce a new method to homogenization of non-periodic problems and illustrate the approach with the elliptic equation $-\nabla\cdot (a^\epsilon\nabla u^\epsilon) = f$. On the coefficients $a^\epsilon$ we assume that solutions $u^\epsilon$ of homogeneous $\epsilon$-problems on simplices with average slope $\xi\in \mathbb{R}^n$ have the property that flux-averages $f a^\epsilon\nabla u^\epsilon\in \mathbb{R}^n$ converge, for $\epsilon\to 0$, to some limit $a^\star(\xi)$, independent of the simplex. Under this assumption, which is comparable to H-convergence, we show the homogenization result for general domains and arbitrary right hand side. The proof uses a new auxiliary problem, the needle problem. Solutions of the needle problem depend on a triangulation of the domain, they solve an $\epsilon$-problem in each simplex and are affine on faces.
Citation: Ben Schweizer, Marco Veneroni. The needle problem approach to non-periodic homogenization. Networks and Heterogeneous Media, 2011, 6 (4) : 755-781. doi: 10.3934/nhm.2011.6.755
References:
[1]

G. Allaire, Homogenization of the Stokes flow in a connected porous medium, Asymptotic Analysis, 2 (1989), 203-222.

[2]

G. Allaire, Homogenization and two-scale convergence, SIAM J. Math. Anal., 23 (1992), 1482-1518. doi: 10.1137/0523084.

[3]

G. Allaire, Dispersive limits in the homogenization of the wave equation, Ann. Fac. Sci. Toulouse Math. (6), 12 (2003), 415-431. doi: 10.5802/afst.1055.

[4]

G. Allaire and R. Brizzi, A multiscale finite element method for numerical homogenization, Multiscale Model. Simul., 4 (2005), 790-812 (electronic). doi: 10.1137/040611239.

[5]

I. Babuška, Homogenization and its application. Mathematical and computational problems, in "Numerical Solution of Partial Differential Equations, III" (Proc. Third Sympos. (SYNSPADE), Univ. Maryland, College Park, Md., 1975), Academic Press, New York, (1976), 89-116.

[6]

A. Bensoussan, J.-L. Lions, and G. C. Papanicolaou, Homogenization in deterministic and stochastic problems, in "Stochastic Problems In Dynamics" (Sympos., Univ. Southampton, Southampton, 1976), Pitman, London, (1977), 106-115.

[7]

G. Bouchitté and B. Schweizer, Homogenization of Maxwell's equations in a split ring geometry, Multiscale Model. Simul., 8 (2010), 717-750. doi: 10.1137/09074557X.

[8]

A. Bourgeat, A. Mikelic and S. Wright, Stochastic two-scale convergence in the mean and applications, J. Reine Angew. Math., 456 (1994), 19-51.

[9]

P. G. Ciarlet, "The Finite Element Method For Elliptic Problems," Reprint of the 1978 original [North-Holland, Amsterdam], Classics in Applied Mathematics, 40, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2002.

[10]

D. Cioranescu, A. Damlamian and G. Griso, Periodic unfolding and homogenization, C. R. Math. Acad. Sci. Paris, 335 (2002), 99-104.

[11]

S. Conti and B. Schweizer, Rigidity and gamma convergence for solid-solid phase transitions with SO(2) invariance, Comm. Pure Appl. Math., 59 (2006), 830-868. doi: 10.1002/cpa.20115.

[12]

_____, A sharp-interface limit for a two-well problem in geometrically linear elasticity, Arch. Ration. Mech. Anal., 179 (2006), 413-452. doi: 10.1007/s00205-005-0397-y.

[13]

G. Dal Maso and L. Modica, Nonlinear stochastic homogenization, Ann. Mat. Pura Appl. (4), 144 (1986), 347-389. doi: 10.1007/BF01760826.

[14]

E. De Giorgi and S. Spagnolo, Sulla convergenza degli integrali dell'energia per operatori ellittici del secondo ordine, Boll. Un. Mat. Ital. (4), 8 (1973), 391-411.

[15]

W. E and B. Engquist, The heterogeneous multiscale methods, Commun. Math. Sci., 1 (2003), 87-132.

[16]

W. E, P. Ming and P. Zhang, Analysis of the heterogeneous multiscale method for elliptic homogenization problems, J. Amer. Math. Soc., 18 (2005), 121-156 (electronic). doi: 10.1090/S0894-0347-04-00469-2.

[17]

T. Y. Hou and X.-H. Wu, A multiscale finite element method for elliptic problems in composite materials and porous media, J. Comput. Phys., 134 (1997), 169-189. doi: 10.1006/jcph.1997.5682.

[18]

V. V. Jikov, S. M. Kozlov and O. A. Oleĭnik, "Homogenization Of Differential Operators And Integral Functionals," Translated from the Russian by G. A. Yosifian, Springer-Verlag, Berlin, 1994.

[19]

S. M. Kozlov, The averaging of random operators, Mat. Sb. (N.S.), 109(151) (1979), 188-202, 327.

[20]

C. Melcher and B. Schweizer, Direct approach to $L^p$ estimates in homogenization theory, Ann. Mat. Pura Appl. (4), 188 (2009), 399-416. doi: 10.1007/s10231-008-0078-1.

[21]

F. Murat and L. Tartar, $H$-convergence, in "Topics in the Mathematical Modelling of Composite Materials," Progr. Nonlinear Differential Equations Appl., 31, Birkhäuser Boston, Boston, MA, (1997), 21-43.

[22]

G. Nguetseng, A general convergence result for a functional related to the theory of homogenization, SIAM J. Math. Anal., 20 (1989), 608-623. doi: 10.1137/0520043.

[23]

G. Nguetseng, Homogenization structures and applications. I, Z. Anal. Anwendungen, 22 (2003), 73-107. doi: 10.4171/ZAA/1133.

[24]

H. Owhadi and L. Zhang, Metric-based upscaling, Comm. Pure Appl. Math., 60 (2007), 675-723. doi: 10.1002/cpa.20163.

[25]

W. Rudin, "Real And Complex Analysis," Third edition, McGraw-Hill Book Co., New York, 1987.

[26]

E. Sánchez-Palencia, "Nonhomogeneous Media And Vibration Theory," Lecture Notes in Physics, 127, Springer-Verlag, Berlin-New York, 1980.

[27]

B. Schweizer, Homogenization of degenerate two-phase flow equations with oil trapping, SIAM J. Math. Anal., 39 (2008), 1740-1763. doi: 10.1137/060675472.

[28]

B. Schweizer and M. Veneroni, On non-periodic homogenization of time-dependent equations,, Submitted to Nonlinear Anal. B: Real World Appl., (). 

[29]

_____, Periodic homogenization of the Prandtl-Reuss model with hardening, J. Multiscale Modeling, 2 (2010), 69-106. doi: 10.1142/S1756973710000291.

[30]

L. Tartar, Problèmes de contrôle des coefficients dans des équations aux dérivées partielles, in "Control Theory, Numerical Methods and Computer Systems Modelling" (Internat. Sympos., IRIA LABORIA, Rocquencourt, 1974), Lecture Notes in Econom. and Math. Systems, Vol. 107, Springer, Berlin, (1975), 420-426.

[31]

_____, "The General Theory Of Homogenization. A Personalized Introduction," Lecture Notes of the Unione Matematica Italiana, 7, Springer-Verlag, Berlin, UMI, Bologna, 2009.

[32]

M. Veneroni, Stochastic homogenization of subdifferential inclusions via scale integration, Intl. J. of Struct. Changes in Solids, 3 (2011), 83-98.

[33]

S. Wright, On the steady-state flow of an incompressible fluid through a randomly perforated porous medium, J. Differ. Equations, 146 (1998), 261-286. doi: 10.1006/jdeq.1998.3436.

[34]

V. V. Zhikov, Estimates for an averaged matrix and an averaged tensor, Uspekhi Mat. Nauk, 46 (1991), 49-109, 239.

show all references

References:
[1]

G. Allaire, Homogenization of the Stokes flow in a connected porous medium, Asymptotic Analysis, 2 (1989), 203-222.

[2]

G. Allaire, Homogenization and two-scale convergence, SIAM J. Math. Anal., 23 (1992), 1482-1518. doi: 10.1137/0523084.

[3]

G. Allaire, Dispersive limits in the homogenization of the wave equation, Ann. Fac. Sci. Toulouse Math. (6), 12 (2003), 415-431. doi: 10.5802/afst.1055.

[4]

G. Allaire and R. Brizzi, A multiscale finite element method for numerical homogenization, Multiscale Model. Simul., 4 (2005), 790-812 (electronic). doi: 10.1137/040611239.

[5]

I. Babuška, Homogenization and its application. Mathematical and computational problems, in "Numerical Solution of Partial Differential Equations, III" (Proc. Third Sympos. (SYNSPADE), Univ. Maryland, College Park, Md., 1975), Academic Press, New York, (1976), 89-116.

[6]

A. Bensoussan, J.-L. Lions, and G. C. Papanicolaou, Homogenization in deterministic and stochastic problems, in "Stochastic Problems In Dynamics" (Sympos., Univ. Southampton, Southampton, 1976), Pitman, London, (1977), 106-115.

[7]

G. Bouchitté and B. Schweizer, Homogenization of Maxwell's equations in a split ring geometry, Multiscale Model. Simul., 8 (2010), 717-750. doi: 10.1137/09074557X.

[8]

A. Bourgeat, A. Mikelic and S. Wright, Stochastic two-scale convergence in the mean and applications, J. Reine Angew. Math., 456 (1994), 19-51.

[9]

P. G. Ciarlet, "The Finite Element Method For Elliptic Problems," Reprint of the 1978 original [North-Holland, Amsterdam], Classics in Applied Mathematics, 40, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2002.

[10]

D. Cioranescu, A. Damlamian and G. Griso, Periodic unfolding and homogenization, C. R. Math. Acad. Sci. Paris, 335 (2002), 99-104.

[11]

S. Conti and B. Schweizer, Rigidity and gamma convergence for solid-solid phase transitions with SO(2) invariance, Comm. Pure Appl. Math., 59 (2006), 830-868. doi: 10.1002/cpa.20115.

[12]

_____, A sharp-interface limit for a two-well problem in geometrically linear elasticity, Arch. Ration. Mech. Anal., 179 (2006), 413-452. doi: 10.1007/s00205-005-0397-y.

[13]

G. Dal Maso and L. Modica, Nonlinear stochastic homogenization, Ann. Mat. Pura Appl. (4), 144 (1986), 347-389. doi: 10.1007/BF01760826.

[14]

E. De Giorgi and S. Spagnolo, Sulla convergenza degli integrali dell'energia per operatori ellittici del secondo ordine, Boll. Un. Mat. Ital. (4), 8 (1973), 391-411.

[15]

W. E and B. Engquist, The heterogeneous multiscale methods, Commun. Math. Sci., 1 (2003), 87-132.

[16]

W. E, P. Ming and P. Zhang, Analysis of the heterogeneous multiscale method for elliptic homogenization problems, J. Amer. Math. Soc., 18 (2005), 121-156 (electronic). doi: 10.1090/S0894-0347-04-00469-2.

[17]

T. Y. Hou and X.-H. Wu, A multiscale finite element method for elliptic problems in composite materials and porous media, J. Comput. Phys., 134 (1997), 169-189. doi: 10.1006/jcph.1997.5682.

[18]

V. V. Jikov, S. M. Kozlov and O. A. Oleĭnik, "Homogenization Of Differential Operators And Integral Functionals," Translated from the Russian by G. A. Yosifian, Springer-Verlag, Berlin, 1994.

[19]

S. M. Kozlov, The averaging of random operators, Mat. Sb. (N.S.), 109(151) (1979), 188-202, 327.

[20]

C. Melcher and B. Schweizer, Direct approach to $L^p$ estimates in homogenization theory, Ann. Mat. Pura Appl. (4), 188 (2009), 399-416. doi: 10.1007/s10231-008-0078-1.

[21]

F. Murat and L. Tartar, $H$-convergence, in "Topics in the Mathematical Modelling of Composite Materials," Progr. Nonlinear Differential Equations Appl., 31, Birkhäuser Boston, Boston, MA, (1997), 21-43.

[22]

G. Nguetseng, A general convergence result for a functional related to the theory of homogenization, SIAM J. Math. Anal., 20 (1989), 608-623. doi: 10.1137/0520043.

[23]

G. Nguetseng, Homogenization structures and applications. I, Z. Anal. Anwendungen, 22 (2003), 73-107. doi: 10.4171/ZAA/1133.

[24]

H. Owhadi and L. Zhang, Metric-based upscaling, Comm. Pure Appl. Math., 60 (2007), 675-723. doi: 10.1002/cpa.20163.

[25]

W. Rudin, "Real And Complex Analysis," Third edition, McGraw-Hill Book Co., New York, 1987.

[26]

E. Sánchez-Palencia, "Nonhomogeneous Media And Vibration Theory," Lecture Notes in Physics, 127, Springer-Verlag, Berlin-New York, 1980.

[27]

B. Schweizer, Homogenization of degenerate two-phase flow equations with oil trapping, SIAM J. Math. Anal., 39 (2008), 1740-1763. doi: 10.1137/060675472.

[28]

B. Schweizer and M. Veneroni, On non-periodic homogenization of time-dependent equations,, Submitted to Nonlinear Anal. B: Real World Appl., (). 

[29]

_____, Periodic homogenization of the Prandtl-Reuss model with hardening, J. Multiscale Modeling, 2 (2010), 69-106. doi: 10.1142/S1756973710000291.

[30]

L. Tartar, Problèmes de contrôle des coefficients dans des équations aux dérivées partielles, in "Control Theory, Numerical Methods and Computer Systems Modelling" (Internat. Sympos., IRIA LABORIA, Rocquencourt, 1974), Lecture Notes in Econom. and Math. Systems, Vol. 107, Springer, Berlin, (1975), 420-426.

[31]

_____, "The General Theory Of Homogenization. A Personalized Introduction," Lecture Notes of the Unione Matematica Italiana, 7, Springer-Verlag, Berlin, UMI, Bologna, 2009.

[32]

M. Veneroni, Stochastic homogenization of subdifferential inclusions via scale integration, Intl. J. of Struct. Changes in Solids, 3 (2011), 83-98.

[33]

S. Wright, On the steady-state flow of an incompressible fluid through a randomly perforated porous medium, J. Differ. Equations, 146 (1998), 261-286. doi: 10.1006/jdeq.1998.3436.

[34]

V. V. Zhikov, Estimates for an averaged matrix and an averaged tensor, Uspekhi Mat. Nauk, 46 (1991), 49-109, 239.

[1]

Patrick Henning. Convergence of MsFEM approximations for elliptic, non-periodic homogenization problems. Networks and Heterogeneous Media, 2012, 7 (3) : 503-524. doi: 10.3934/nhm.2012.7.503

[2]

Oleksandr Boichuk, Victor Feruk. Boundary-value problems for weakly singular integral equations. Discrete and Continuous Dynamical Systems - B, 2022, 27 (3) : 1379-1395. doi: 10.3934/dcdsb.2021094

[3]

Panos K. Palamides, Alex P. Palamides. Singular boundary value problems, via Sperner's lemma. Conference Publications, 2007, 2007 (Special) : 814-823. doi: 10.3934/proc.2007.2007.814

[4]

Vishal Vasan, Bernard Deconinck. Well-posedness of boundary-value problems for the linear Benjamin-Bona-Mahony equation. Discrete and Continuous Dynamical Systems, 2013, 33 (7) : 3171-3188. doi: 10.3934/dcds.2013.33.3171

[5]

Olga A. Brezhneva, Alexey A. Tret’yakov, Jerrold E. Marsden. Higher--order implicit function theorems and degenerate nonlinear boundary-value problems. Communications on Pure and Applied Analysis, 2008, 7 (2) : 293-315. doi: 10.3934/cpaa.2008.7.293

[6]

Olha P. Kupenko, Rosanna Manzo. On optimal controls in coefficients for ill-posed non-Linear elliptic Dirichlet boundary value problems. Discrete and Continuous Dynamical Systems - B, 2018, 23 (4) : 1363-1393. doi: 10.3934/dcdsb.2018155

[7]

Hugo Beirão da Veiga. Elliptic boundary value problems in spaces of continuous functions. Discrete and Continuous Dynamical Systems - S, 2016, 9 (1) : 43-52. doi: 10.3934/dcdss.2016.9.43

[8]

John R. Graef, Lingju Kong, Bo Yang. Positive solutions of a nonlinear higher order boundary-value problem. Conference Publications, 2009, 2009 (Special) : 276-285. doi: 10.3934/proc.2009.2009.276

[9]

Kateryna Marynets. Study of a nonlinear boundary-value problem of geophysical relevance. Discrete and Continuous Dynamical Systems, 2019, 39 (8) : 4771-4781. doi: 10.3934/dcds.2019194

[10]

Sunghan Kim, Ki-Ahm Lee, Henrik Shahgholian. Homogenization of the boundary value for the Dirichlet problem. Discrete and Continuous Dynamical Systems, 2019, 39 (12) : 6843-6864. doi: 10.3934/dcds.2019234

[11]

Angelo Favini, Rabah Labbas, Stéphane Maingot, Maëlis Meisner. Boundary value problem for elliptic differential equations in non-commutative cases. Discrete and Continuous Dynamical Systems, 2013, 33 (11&12) : 4967-4990. doi: 10.3934/dcds.2013.33.4967

[12]

Sofia Giuffrè, Giovanna Idone. On linear and nonlinear elliptic boundary value problems in the plane with discontinuous coefficients. Discrete and Continuous Dynamical Systems, 2011, 31 (4) : 1347-1363. doi: 10.3934/dcds.2011.31.1347

[13]

Santiago Cano-Casanova. Coercivity of elliptic mixed boundary value problems in annulus of $\mathbb{R}^N$. Discrete and Continuous Dynamical Systems, 2012, 32 (11) : 3819-3839. doi: 10.3934/dcds.2012.32.3819

[14]

Mark I. Vishik, Sergey Zelik. Attractors for the nonlinear elliptic boundary value problems and their parabolic singular limit. Communications on Pure and Applied Analysis, 2014, 13 (5) : 2059-2093. doi: 10.3934/cpaa.2014.13.2059

[15]

Matthias Eller, Daniel Toundykov. Carleman estimates for elliptic boundary value problems with applications to the stablization of hyperbolic systems. Evolution Equations and Control Theory, 2012, 1 (2) : 271-296. doi: 10.3934/eect.2012.1.271

[16]

Shujie Li, Zhitao Zhang. Multiple solutions theorems for semilinear elliptic boundary value problems with resonance at infinity. Discrete and Continuous Dynamical Systems, 1999, 5 (3) : 489-493. doi: 10.3934/dcds.1999.5.489

[17]

Zongming Guo, Yunting Yu. Boundary value problems for a semilinear elliptic equation with singular nonlinearity. Communications on Pure and Applied Analysis, 2016, 15 (2) : 399-412. doi: 10.3934/cpaa.2016.15.399

[18]

Barbara Bianconi, Francesca Papalini. Non-autonomous boundary value problems on the real line. Discrete and Continuous Dynamical Systems, 2006, 15 (3) : 759-776. doi: 10.3934/dcds.2006.15.759

[19]

R.M. Brown, L.D. Gauthier. Inverse boundary value problems for polyharmonic operators with non-smooth coefficients. Inverse Problems and Imaging, , () : -. doi: 10.3934/ipi.2022006

[20]

Tianliang Hou, Yanping Chen. Superconvergence for elliptic optimal control problems discretized by RT1 mixed finite elements and linear discontinuous elements. Journal of Industrial and Management Optimization, 2013, 9 (3) : 631-642. doi: 10.3934/jimo.2013.9.631

2020 Impact Factor: 1.213

Metrics

  • PDF downloads (94)
  • HTML views (0)
  • Cited by (5)

Other articles
by authors

[Back to Top]